Pustular-type drug-induced hypersensitivity syndrome/drug reaction with eosinophilia and systemic symptoms due to carbamazepine with systemic muscle involvement

Authors


Correspondence: Sakuhei Fujiwara, M.D., Ph.D., Department of Dermatology, Faculty of Medicine, Oita University, 1-1 Idaigaoka, Hasama-machi, Yufu City 879-5593, Japan. Email: fujiwara@oita-u.ac.jp

Abstract

Drug-induced hypersensitivity syndrome (DIHS)/drug reaction with eosinophilia and systemic symptoms (DRESS) is a severe reaction usually associated with maculopapular eruptions and systemic involvement. Here we report the first case, to our knowledge, of DIHS/DRESS due to carbamazepine with acute generalized pustular bacterid-like (AGPB-like) eruptions and skeletal muscle involvement. Reviewing our case and the published work, we discuss pustular-type DIHS/DRESS which, in most cases, involves acute generalized exanthematous pustulosis (AGEP)-like skin eruptions in response to carbamazepine. Pustular eruptions may appear in relatively few cases of DIHS/DRESS, in particular, when the causative drug is carbamazepine and, even in cases of intractable pustular bacterid-like eruptions, a reaction to a drug should be suspected. Skeletal muscle involvement may be associated with DIHS/DRESS as one of its systemic manifestations.

Ancillary